Texas, 2022Hail and Damaging Wind in Texas, June 2 to 3, 2022
June 2 to 3, 2022 · NWS LUB · 3 events in 3 counties and zones
On the afternoon of the second, thunderstorms developed on the higher terrain of eastern New Mexico and moved into the South Plains of West Texas late in the evening through the early morning hours of the third. Cloudy skies kept conditions cool through the day but ample elevated instability existed which fueled these storms persisting through Friday morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the second, thunderstorms developed on the higher terrain of eastern New Mexico and moved into the South Plains of West Texas late in the evening through the early morning hours of the third. Cloudy skies kept conditions cool through the day but ample elevated instability existed which fueled these storms persisting through Friday morning. A portion of these storms became severe across the South Plains producing small hail and isolated severe wind gusts. Later in the morning of the third, a severe wind gust was produced within the trailing stratiform region of departing precipitation. A Texas Tech University West Texas mesonet site near Graham (Garza County) measured a wind gust to 59 mph in this stratiform precipitation region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 11:36 PM CST, 19 minutes earlier.
Area forecast discussion, Jun 2, 11:36 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1236 AM CDT Fri Jun 3 2022
.AVIATION...
Ceilings are expected to hover around MVFR for most of the
overnight at KCDS and KPVW. Thunderstorms are expected be in the
vicinity of KLBB and KPVW for until around sunrise, when any
lingering storm activity should then be east of both terminals.
More convection is expected to move ESE out of New Mexico with
increasing storm chances again later this evening (Friday evening) especially
for KPVW and KCDS initially.
&&
.PREV DISCUSSION... /issued 225 PM CDT Thu Jun 2 2022/
SHORT TERM...
Mid/upper-level ridging continues to build into the region with a
compact vorticity lobe detected on water vapor imagery over Las
Vegas, Nevada. Dense, low-level overcast will persist into the
overnight hours as winds remain out of the east and southeast from
the departing surface anticyclone, resulting in a mild and damp
night area-wide with lows in the upper 50s/lower 60s. A weak EML
remains intact above the very moist boundary-layer, with the
potential for isolated to widely-scattered convection developing
across eastern New Mexico this evening and advecting eastward.
Uncertainty exists with respect to the overall coverage of
thunderstorms tonight, and have therefore kept a broad brush of PoP
chances across most of the CWA. Severe-caliber hail is not expected
overnight as the geopotential height rises increase the warm-cloud
layer depth, despite convection being rooted above the PBL top.
However, locally heavy rainfall will accompany the deepest cores
which may result in localized ponding, though the mean storm motion
is unfavorable for flash flooding. Convection that does propagate
through the CWA overnight should dissipate and/or clear the east and
southeastern zones by late Saturday morning with overcast gradually
lifting by midday as surface winds veer to the south and the upslope
flow component to the winds cease. Additional chances for convection
return late tomorrow evening, and more on that is discussed below.
Sincavage
LONG TERM...
Convection chances will continue through Friday evening as a weak
short wave moves overhead. A weak speed max with this short wave
will also be moving overhead during the evening hours providing some
upper level divergence to initiate and sustain storms during the
afternoon hours. The amount of available instability will depend
on how much clouds can clear out in the afternoon. If clouds do
clear out enough by late in the afternoon, strong instability will
likely develop. Storms that move off the higher terrain of New
Mexico will be moving into a very unstable environment. Relatively
dry sub-cloud layer air will lead to DCAPEs in excess of 1000
J/kg supporting a damaging wind threat. Steep mid level lapse
rates will lead to the strong instability producing a large hail
threat as well. Short wave ridging will move overhead this weekend
resulting in an increase in thickness values. Temperatures will
respond by soaring into the 90s area wide through at least early
next week. Conditions will likely be dry during this time as well.
Our next chance of precipitation will be around the middle of
next week as another cold front moves down south and stalls out
somewhere near the region.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
55
Hazardous weather outlook, Jun 2, 1:10 PM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
210 PM CDT Thu Jun 2 2022
TXZ021>044-031915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
210 PM CDT Thu Jun 2 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorms will be possible across the South Plains region
overnight. The severe weather threat is low, though heavy rainfall
may result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible across the entire area Friday and Friday
night. Some storms may become severe with damaging wind gusts and
large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 11:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1242 AM CDT Fri Jun 3 2022
TXZ033-034-039-040-030645-
Terry TX-Hockley TX-Cochran TX-Yoakum TX-
1242 AM CDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of southeastern
Cochran, Terry, Hockley and eastern Yoakum Counties through 145 AM
CDT...
At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tokio, or 12 miles east of Plains, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Levelland, Brownfield, Denver City, Sundown, Tokio, Locketville,
Whitharral, Meadow, Smyer, Whiteface, Ropesville, Wellman and Opdyke
West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3296 10300 3307 10288 3328 10275 3372 10256
3378 10209 3296 10208
TIME...MOT...LOC 0542Z 280DEG 28KT 3322 10261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
55Event by event
1 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Cochran
- When
- June 2, 11:55 PM CST to 11:57 PM CST
- Where
- Cochran County, 13.38 mi S of Whiteface
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.407, -102.610
A Texas Tech University West Texas mesonet site near Sundown measured severe wind gusts from 2355 CST through 2357 CST on the second. A peak wind gust of 59 mph was measured at 2355 CST.
Hail, Lamb
- When
- June 3, 12:26 AM CST
- Where
- Lamb County, Littlefield
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.920, -102.320
High Wind, Garza
- When
- June 3, 6:04 AM CST
- Where
- Garza forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 2, 20221 death · 1 event
- Heat in Nevada, June 2, 20221 death · 1 event
- Flash Flooding and Hail in Washington, June 2 to 3, 2022$505,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 2, 2022$141,000 · 1.5 in hail · 31 events
- Damaging Winds in Virginia, June 2, 2022$63,000 · 51 kt wind · 35 events
- Hail and Damaging Winds in Maryland, June 2, 2022$74,000 · 1 in hail · 17 events
- Damaging Winds and Lightning Strike in Virginia, June 2, 2022$49,000 · 60 kt wind · 20 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 202250 kt wind · 39 events
- Damaging Winds in North Carolina, June 2, 2022$25,000 · 60 kt wind · 15 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 2, 202258 kt wind · 29 events
- Damaging Winds in West Virginia, June 2, 2022$28,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, June 2, 2022$15,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021072, 1021073, 1021075.